Nevada, 2008

Damaging Wind in Nevada, July 21, 2008

July 21, 2008 · NWS LKN · 1 event in 1 county or zone

Thunderstorm winds caused minor damage in Cresent Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Thunderstorm winds caused minor damage in Cresent Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 21, 1:00 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 21, 1:00 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
200 PM PDT MON JUL 21 2008

.SYNOPSIS...MONSOON MOISTURE WILL REMAIN OVER NORTHERN NEVADA TODAY
AS A LOW PRESSURE SYSTEM ALONG CALIFORNIA COAST PUSHES ACROSS
NORTHWEST NEVADA...RESULTING IN SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAINFALL. THE THREAT OF THUNDERSTORMS WILL DIMINISH
BY THURSDAY AS DRIER AIR MOVES INTO THE REGION. TEMPERATURES ARE
EXPECTED TO REMAIN SLIGHTLY ABOVE NORMAL THROUGH THE WEEK.
&&

.SHORT TERM...THIS AFTERNOON THROUGH WEDNESDAY...CURRENT RADAR LOOP
SHOWS STRONG THUNDERSTORMS ALREADY DEVELOPING ACROSS THE AREA SO
WILL MAINLY FOCUS ON TODAY AND TOMORROW. UPPER LEVEL LOW NEAR THE
NRN CALIF COASTLINE IS BEGINNING TO EJECT NE AS AN OPEN WAVE THIS
AFTERNOON...WITH MODELS SHOWING THIS LOW BRUSHING NW NV TONIGHT.
MODELS CONTINUE TO SHOW A STRONG 80 KT JET ALOFT OVER WRN NV WITH
PW/S OVER 1 INCH ACROSS MOST OF THE AREA EXCEPT NRN NYE COUNTY.
ALONG WITH HIGH PW/S...IMPRESSIVE THETA-E AXIS EXISTS OVER CNTRL AND
NE NV WITH DEEP MOISTURE IN THE BOUNDARY LAYER. ISOLATED STRONG
THUNDERSTORMS ARE ALREADY DEVELOPING AT 1 PM THIS AFTERNOON SO
BELIEVE MODELS ARE INITIALIZING THE UPPER LEVEL LOW AND ASSOCIATED BL
MOISTURE WELL TODAY. RADAR ALSO SHOWING RELATIVELY SLOW STORM MOTION
WITH SOME CELL TRAINING ALREADY DEVELOPING ACROSS CNTRL AND NE NV.
WILL KEEP FLASH FLOOD WATCH GOING THROUGH TONIGHT...ALSO ADDED
WHITE PINE COUNTY TO THE WATCH FOR MAINLY THE NORTHERN PORTION OF
THE COUNTY ALONG AND NORTH OF HIGHWAY 50. EXPECT THUNDERSTORMS TO
CONTINUE DEVELOPING THIS AFTERNOON AND WELL INTO THIS EVENING WITH
VERY HEAVY RAINS...SMALL HAIL AND GUSTY WINDS POSSIBLE.  WITH
TSTORMS SHOWING SOME STRUCTURE...WIND GUSTS OVER 60 MPH WITH HAIL
APPROACHING 1 INCH IN DIAMETER IS NOT OUT OF THE QUESTION. THROUGH
TONIGHT...INCREASED POPS UP TO 55 PCT...MAINLY ACROSS NW ZONES.

MODELS THEN SHOW THE PACIFIC UPPER LEVEL TROUGH QUICKLY MOVING NORTH
AND EAST OF THE AREA WITH DRYING SOUTHWESTERLY FLOW OVER NRN AND
CNTRL NV. EXPECT ANY SHOWERS AND TSTORMS TO BE CONFINED TO NRN NV
AND XTRM EAST CNTRL NV TUESDAY AFTERNOON AS THIS DRY AIR PUSHES INTO
THE REGION. DRY AIR WILL CONTINUE TO PUSH ACROSS ALL OF THE AREA
WEDNESDAY AS TEMPS ARE EXPECTED INCREASE BACK ABOVE NORMAL BY
WEDNESDAY. TT

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. HIGH PRESSURE
CONTINUES TO BUILD TO THE SOUTHEAST OF THE SILVER STATE. THIS WILL
KEEP A WEST SOUTHWESTERLY FLOW OVER THE GREAT BASIN THROUGH THURSDAY
MORNING. BY THURSDAY AFTERNOON THE RIDGE STRENGTHENS AND CENTERS
NEAR NEW MEXICO. THIS WILL TURN THE FLOW MORE SOUTH SOUTH WESTERLY
AND ALLOW MONSOON MOISTURE TO ONCE AGAIN INFILTRATE THE THE
WESTERN GREAT BASIN. BY FRIDAY AFTERNOON...ENOUGH MOISTURE SHOULD
BE AVAILABLE FOR AFTERNOON THUNDERSTORMS TO FLARE UP ONCE AGAIN...
MAINLY IN THE NORMAL CENTRAL NEVADA CONVERGENCE ZONE AND
NORTHEASTERN NEVADA. HOW MUCH QPF WILL DEPEND ON HOW MUCH MOISTURE
ACTUALLY MAKES IT INTO THE CWA. THIS PATTERN WILL CONTINUE THROUGH
THE WEEKEND. IPPI
&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
INTO THE EVENING HOURS AS THERE IS ABUNDANT MONSOON MOISTURE
AVAILABLE FOR STORMS TO DEVELOP. GUSTY WINDS AND PERIODS OF HEAVY
RAIN ARE EXPECTED OVER MUCH OF CENTRAL...NORTHERN...AND WESTERN
NEVADA THROUGH TONIGHT. VFR CONDITIONS MAY QUICKLY CHANGE TO IFR
OVER VERY SHORT DISTANCES DUE TO THE HEAVY RAINS REDUCING
VISIBILITY. DOWN AND SOME POSSIBLE MICROBURSTS ARE POSSIBLE
THROUGH THE LATE EVENING HOURS. ALSO OUTFLOW BOUNDARIES MAY EXIST
WELL AWAY FROM THEIR STORM OF ORIGIN. PILOTS SHOULD BE AWARE OF
THE POSSIBILITY NUMEROUS AREAS OF LLWS AND TAKE CAUTION WILL
OPERATING AIRCRAFT TODAY.
&&

.FIRE WEATHER...MAIN FOCUS WILL BE FLASH FLOODING THREAT AND STRONG
THUNDERSTORMS THIS AFTERNOON SO WILL KEEP DISCUSSION SHORT TODAY.
THUNDERSTORMS WILL CONTINUE INTO TONIGHT WITH WETTING RAINS SO NO
DRY TSTORMS CONCERNS THROUGH THE MIDDLE OF THE WEEK. DRY AIR WILL
PUSH INTO THE REGION TOMORROW WITH DIMINISHING RISK OF TSTORMS FOR
THE REST OF THE WEEK. GOOD HUMIDITY RECOVERIES ARE EXPECTED THROUGH
THURSDAY WITH RELATIVELY LIGHT WINDS.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR NVZ030>032-034>037 UNTIL LATE THIS EVENING FOR
LOCALLY HEAVY RAIN.
Hazardous weather outlook, Jul 21, 2:49 AM PST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
349 AM PDT MON JUL 21 2008

NVZ013-030>037-220000-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
349 AM PDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL REFORM OVER NORTHERN AND CENTRAL
NEVADA TODAY. ALONG WITH THE USUALLY GUSTY WINDS AND FREQUENT
LIGHTNING...THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALLS. SLOW MOVING OR TRAINING STORM SYSTEMS WILL ALSO
BRING THE THREAT OF FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR PORTIONS OF NORTHERN NEVADA...IN EFFECT FROM NOON TODAY
THROUGH MIDNIGHT. SHOWERS WILL DIMINISH FROM WEST TO EAST THIS
EVENING AND OVERNIGHT AS DRIER AIR MOVES IN FROM THE WEST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL LINGER
ACROSS PORTIONS OF CENTRAL AND EASTERN NEVADA THROUGH THE WEEK. THE
THREAT OF SHOWERS INCREASES A LITTLE MORE FRIDAY AND SATURDAY AS
ADDITIONAL MONSOON MOISTURE MOVES INTO CENTRAL AND EASTERN NEVADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

ROOD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eureka

When
July 21, 2:30 PM PST to 2:40 PM PST
Where
Eureka County, Crescent Vly Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
40.420, -116.570

Thunderstorm winds blew down a large tree onto a fence and pickup truck. A shed was blow over and some minor roof damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106583.